Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 152, NWS State College, PA

September 29, 2005Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 29, 2005, 4:27 AM EDT for Warren County, Pennsylvania. It was in force for 78 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 29, 2005, 4:27 AM EDT (08:27 UTC)
Expired
Sep 29, 2005, 5:45 AM EDT
In force
78 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Warren County, PA

The radar

The Buffalo radar (KBUF), 121 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 29, 4:30 AM EDTTSTM WND DMG1 N North East, PATREES DOWNED.
Sep 29, 4:30 AM EDTTSTM WND DMGUnion City, PANUMEROUS TREES AND WIRES DOWNED.
Sep 29, 5:27 AM EDTTSTM WND DMGWarren, PAREPORTS OF TREES DOWN THROUGHOUT COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 29, 4:15 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2005-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2005-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 290828
SVRCTP
PAC123-290945-
/O.NEW.KCTP.SV.W.0152.050929T0827Z-050929T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
427 AM EDT THU SEP 29 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 545 AM EDT

* AT 424 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A NORTH-SOUTH
  LINE EXTENDING FROM NORTH EAST TO EDINBORO...AND MOVING EAST AT 50 
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  COLUMBUS AROUND 445 AM EDT...
  SPRING CREEK AND LOTTSVILLE AROUND 450 AM EDT...
  GARLAND AROUND 455 AM EDT...
  YOUNGSVILLE AROUND 500 AM EDT...
  WARREN AND RUSSELL AROUND 510 AM EDT...
  GERMANY AROUND 515 AM EDT...

THIS LINE OF SEVERE THUNDERSTORMS HAS A HISTORY OF PRODUCING 
WIDESPREAD WIND DAMAGE ACROSS ERIE AND CRAWFORD COUNTIES. THIS IS AN 
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4231 7993 4163 7992 4161 7896 4227 7883

$$

FORECASTER: DANGELO/MARTIN
1 follow-up statement
000 
WWUS51 KCTP 290901
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
501 AM EDT THU SEP 29 2005

PAC123-290945-
/O.CON.KCTP.SV.W.0152.000000T0000Z-050929T0945Z/
WARREN-
501 AM EDT THU SEP 29 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM EDT
FOR WARREN COUNTY...

AT 458 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF SUGAR GROVE TO 7 MILES SOUTH OF
GRAND VALLEY...MOVING EAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  YOUNGSVILLE AND TIDIOUTE AROUND 510 AM EDT...
  WARREN...RUSSELL AND CHAPMAN STATE PARK AROUND 520 AM EDT...
  GERMANY AND CLARENDON AROUND 525 AM EDT...
  SHEFFIELD AND KINZUA DAM AROUND 530 AM EDT...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
ERIE AND CRAWFORD COUNTIES. THIS IS AN EXTREMELY DANGEROUS 
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4231 7993 4163 7992 4161 7896 4227 7883

$$

FORECASTER: DANGELO/MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 4:11 AM EDT, 16 minutes earlier.

Area forecast discussion, Sep 29, 4:11 AM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
411 AM EDT THU SEP 29 2005

.SHORT TERM (REST OF TODAY)...
SPC WILL BE ISSUING SVR BOX 824 ANY SECOND NOW. WILL UPDATE WITH
WORDING AS NEEDED FOR NRN TIER.

&&

.PREVIOUS DISCUSSION...
(ISSUED 201 AM EDT THU SEP 29 2005)

SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
LOTS OF STUFF TO DO THIS MORNING...AS FRONT IS CHARGING INTO THE
WEST...WITH SHOWERS AND EVEN SOME POSSIBLE THUNDER. MOST AREAS
WILL NOT HEAR THUNDER...SO WILL CONTINUE TO LEAVE IT OUT. CATG
POPS IN ORDER FOR ALL AREAS...EXCEPT PERHAPS THE FAR LWR SUSQ...AS
DYNAMICS LACKING AND DOWNSLOPE MIGHT TAKE OVER QUICKLY THIS
MORNING. WILL HOLD THE COURSE THERE...THO AND KEEP POPS 80 OR
BETTER.

WINDS HAVE BEEN UNUSUALLY BREEZY TONIGHT AND WILL KICK UP EVEN
MORE AS THE FRONT PASSES. NAM BUFKIT SOUNDINGS SHOW 3KFT WINDS
NEARING 60 KTS OVER KJST THIS MORNING...BUT BELIEVE THAT IS
OVERDONE. THE DIR SHEAR IN THE LOWEST FEW KFT SHOULD ALSO HELP TO
KEEP THAT STUFF (IF IT IS THAT STRONG) FROM MIXING DOWN TO THE
SFC. WILL THEREFORE JUST MENTION HIGHER END GUSTS (40-45 MPH) IN
THE ZONES...BUT STAY JUST SHY OF WIND ADVISORY CRITERIA (46 MPH).
TWINGS AND SMALL LIMBS MAY GET BROKEN OFF...BUT IT IS LATE SEPT
WILL ISSUE AN SPS ABOUT THE GUSTY WINDS THIS AM.

PRECIP TAPERS OFF QUICKLY AFTER FROPA. THINGS SHOULD BE DRY IN
MOST PLACES AFTER NOON...AND MAY EVEN GET PT SUNNY...BUT WILL
HOLD CHC SHRA IN NW/NRN TIER FOR COLD- ADVECTIVE LAKE-EFFECT SHRA.

WINDS SLACKEN FAST TONIGHT...AS HIGH PRESSURE BUILDS IN. SKIES
WILL CLEAR OUT...TOO - EXCEPT PERHAPS VERY CLOSE TO THE LAKE SHORE
AND NWRN MTS. THAT SLIM POSSIBILITY OF CLOUDS MAY NOT BE ENUF TO
KEEP THE TEMPS FROM FALLING OFF THE TABLE...AND GETTING CLOSE TO
FREEZING IN MOST NRN AREAS FRI AM. THUS...WILL ISSUE FROST
ADVISORY FOR CLEARING SKIES...LIGHT WINDS AFTER MIDNIGHT...AND
TEMPS IN THE MID 30S (OR COLDER?). FROST ADVISORY WILL BE NORTH OF
I-80...BUT SOME OTHER PLACES/VALLEYS (IN THE LAURELS AND SCENT
COS) COULD GET INTO MID 30S...SO WILL WORD FOR PATCHY FROST
THERE.

QUIET AND NICE/CLIMO FOR FRIDAY.

LONG TERM (SATURDAY THROUGH WEDNESDAY)...
NO CHANGES HERE...AS DRY AND WARMER-THAN-NORMAL PATTERN SETS UP.
QUICK SLAP FROM THIS TROF WILL BE A BAD MEMORY AS THOSE LOWER THAN
NORMAL HEIGHTS ARE FAST-REPLACED BY A HUGE AREA OF POSITIVE HEIGHT
ANOMALIES OVER NOAM - WITH +2.25 STDV ANOMALY CENTERED OVER MAINE
BY DAY4. NO CHANCE FOR RAIN EXISTS IN THE LONG TERM FORECAST.

AVIATION...
DEEPENING LOW WILL PULL A STRONG COLD FRONT ACROSS THE REGION TODAY.
LLWS LIKELY EARLY...MAINLY IN SPOTS WHERE THE LOW LEVEL WINDS ARE
STILL FAIRLY LIGHT.

MAINLY VFR AHEAD OF THE FRONT...BUT SOME MVFR IN AREAS OF CU AND
ISOLATED SHOWERS AND STORMS.

POCKETS OF MVFR LATER THIS AM AND EARLY THIS AFTERNOON...WITH
SHOWERS ALONG AND JUST BEHIND THE FRONT. OTHERWISE...VFR CONDITIONS.

WINDS WILL BE STRONG TODAY...ESPECIALLY AROUND MIDDAY...GIVEN COLD
ADVECTION...FAST MOVEMENT OF SYSTEMS...STILL DECENT HEATING BY THE
SUN...AND WINDS ALOFT. WIND GUSTS TO 40 MPH LIKELY...WITH PERHAPS A
FEW HIGHER GUSTS.

HEIGHTS COME UP FAST LATER TODAY...THUS WINDS AND SC WILL DIE OFF
FAIRLY FAST. PRIOR TO THIS...SOME HEAVY LAKE EFFECT SHOWERS
LIKELY...MAINLY N PA...AS LAKES ARE STILL QUITE WARM.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FOR PAZ004>006-010>012-017-018-037-041-042 FROM
2 AM FRIDAY TO 9 AM FRIDAY.
&&

SHORT TERM...DANGELO
Hazardous weather outlook, Sep 28, 6:39 AM EDT, 21 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
639 AM EDT WED SEP 28 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-291045-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
639 AM EDT WED SEP 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL PASS THROUGH THE REGION THURSDAY MORNING...AND
MAY PRODUCE STRONG GUSTY WINDS.

CLEARING SKIES AND COLD TEMPERATURES MAY LEAD TO AREAS OF FROST
FRIDAY MORNING...ESPECIALLY NORTH OF INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DANGELO

In the hours before

Special weather statement, Sep 29, 2:34 AM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
234 AM EDT THU SEP 29 2005

PAZ004>006-010>012-017>019-024>026-033>035-037-041-042-045-046-
291245-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-
BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-
234 AM EDT THU SEP 29 2005

...GUSTY WINDS POSSIBLE THIS MORNING...

A STRONG COLD FRONT WILL PUSH THROUGH THE REGION FROM WEST TO EAST
THIS MORNING. THE FRONT WILL BE HERALDED BY SHOWERS AND ISOLATED
THUNDERSTORM...AND GUSTY WINDS.

THE BREEZY SOUTHWEST WINDS AHEAD OF THE FRONT WILL RAPIDLY TURN
TO THE WEST AND NORTHWEST...AND WILL GUST UP TO 40 MPH AS THE
FRONT PASSES. THE HIGHEST GUSTS WILL BE ON THE RIDGE TOPS OF THE
WESTERN MOUNTAINS.

WINDS LIKE THIS CAN KNOCK DOWN SMALL BRANCHES AND TWIGS. THEY CAN
ALSO MAKE CONTROLLING A HIGH-PROFILE VEHICLE DIFFICULT. USE CARE
IF YOU WILL BE DRIVING THIS MORNING.

DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 2:14 AM EDTFrost AdvisoryCTPCameron, Centre, Clearfield, Clinton, Elk, Lycoming and 5 more31 hr
Sep 29, 5:32 AM EDTSevere Thunderstorm WarningCTPElk, McKean58 min
Sep 29, 5:39 AM EDTWind AdvisoryCTPCambria, Cameron, Centre, Clearfield, Clinton, Elk and 7 more3 hr
Sep 29, 5:59 AM EDTSevere Thunderstorm WarningCTPClearfield61 min
Sep 29, 6:20 AM EDTSevere Thunderstorm WarningCTPCameron, Potter55 min
Sep 29, 6:26 AM EDTSevere Thunderstorm WarningCTPCambria34 min
Sep 29, 6:35 AM EDTSevere Thunderstorm WarningCTPBlair55 min
Sep 29, 6:41 AM EDTSevere Thunderstorm WarningCTPCentre, Clinton79 min
Sep 29, 6:51 AM EDTSevere Thunderstorm WarningCTPTioga54 min
Sep 29, 6:56 AM EDTSevere Thunderstorm WarningCTPBedford34 min
Sep 29, 7:07 AM EDTSevere Thunderstorm WarningCTPHuntingdon23 min
Sep 29, 7:11 AM EDTSevere Thunderstorm WarningCTPLycoming79 min
Sep 29, 7:29 AM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin, Snyder, Union61 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.